West Virginia, 2017Flash Flood in West Virginia, July 23, 2017
July 23, 2017 · NWS PBZ · 1 event in 1 county or zone
A quasi-stationary front and upper level divergence became the focus for showers and thunderstorms across the region late on the 23rd through the early morning hours of the 24th. Outflow from those storms lead to a propagation and training of storms across and around Interstates 70 and 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary front and upper level divergence became the focus for showers and thunderstorms across the region late on the 23rd through the early morning hours of the 24th. Outflow from those storms lead to a propagation and training of storms across and around Interstates 70 and 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 8:33 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 23, 8:33 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
933 PM EDT Sun Jul 23 2017
.SYNOPSIS...
A stagnant mid-level trough will keep very humid conditions over
the region through Monday with a continued threat for showers
and thunderstorms. Dry conditions are expected through early
Thursday before a cold front approaches from the northwest.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A combination of factors is continuing to lead to heavy rainfall
over the area this evening. We are implanted directly in the
right entrance region of an upper jet streak with a slowly
moving short wave trough moving through. This is accentuation
differential PVA over the area all while a series of mesolows
track out ahead of an incoming cold front in an area of
increased low level convergence. Because the pre-frontal
activity has been developing in an area of much weaker shear as
well as a synoptic scale inflection point, cell movement has
been exceedingly slow. This has lead to ample problems with
flooding through the evening.
While flooding will remain a concern for several more hours, the
light is at the end of the tunnel. The regional radar mosaic
does indicate the back edge of activity is finally sagging
southeastward into central Ohio. While it will take a few more
hours to clear our area, it does seem that the heaviest rainfall
should be ending shortly. We will continue to monitor flood
guidance as many areas are near to critical thresholds.
Fog will develop overnight as layer RH values start to fall off,
however its ubiquity is questionable until the exact degree of
clearing can be ascertained. Fries
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Mid level trough sweeps through Monday afternoon so this will
be the last round of showers/storms before a welcome break
occurs.
Upper level heights will rise on Tuesday, and a broad surface
high will build into the Great Lakes. This will finally bring a
stretch of dry weather and sunshine for Tues/Wed.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A deep upper trough and associated surface cold front will
settle south from Ontario on Thursday, bringing the threat for
showers/storms during the afternoon and evening.
Forecast for Friday into the weekend gets a bit muddy. If the
aforementioned wave progresses into the Southeast, then the
weekend is shaping up to be spectacular with dry conditions and
highs around 80. Some model solutions open the upper wave up
across the Appalachians keeping the threat for clouds and
precipitation (especially over the eastern ridges) into Friday
and perhaps Saturday.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms will continue to stream through the
area overnight as an upper-level disturbance swings through.
This could lead to visibility reduction with heavy rain in the
short term.
After the showers/thunderstorms move off to the east, deterioration
back to MVFR and possibly IFR is expected. A mix of morning
stratus and fog is expected over much of the area, with fog
favored in the clearing further west.
Expecting improvement to VFR through Monday morning. The very
slow moving boundary will sag south through Monday, re-
invigorating showers and thunderstorms in the afternoon, mainly
south of Pittsburgh.
.OUTLOOK...
VFR is expected to prevail toward midweek as high pressure
builds in.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 23, 6:53 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
753 PM EDT Sun Jul 23 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-250000-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
753 PM EDT Sun Jul 23 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Tonight.
Slow-moving showers and thunderstorms will bring heavy rainfall. Some
localized flooding will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007>009-250000-
Mercer-Venango-Forest-
753 PM EDT Sun Jul 23 2017
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 8:09 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
909 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLASH FLOOD HOLLOWAY 40.16N 81.13W
07/23/2017 BELMONT OH SOCIAL MEDIA
STREAMS OVERRUNNING THEIR BANKS BETWEEN PIEDMONT AND
HOLLOWAY. STORM DRAINS OVERFLOWING.
&&
EVENT NUMBER PBZ1701809
FRIESLocal storm report, Jul 23, 8:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD WASHINGTON 40.17N 80.25W
07/23/2017 WASHINGTON PA SOCIAL MEDIA
WATER ON SAM AGNOTT WAY
&&
EVENT NUMBER PBZ1701810
FRIESSpecial weather statement, Jul 23, 8:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
925 PM EDT SUN JUL 23 2017
OHZ059-069-PAZ029-031-WVZ003-004-012-509-240215-
Monroe-Belmont-Greene-Washington-Marshall-Ohio-Monongalia-Wetzel-
925 PM EDT SUN JUL 23 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN MONROE...SOUTHERN BELMONT...
SOUTHWESTERN WASHINGTON...GREENE...NORTHWESTERN MONONGALIA...SOUTHERN
OHIO...NORTHERN WETZEL AND MARSHALL COUNTIES...
At 924 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Triadelphia to 6 miles southeast of
Bethlehem to 8 miles southeast of Barnesville. Movement was east at
25 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Wheeling... Moundsville...
Bellaire... Waynesburg...
Bethlehem... Triadelphia...
Valley Grove... Shadyside...
McMechen... Powhatan Point...
Glen Dale... Cameron...
This includes the following highways...
Interstate 70 in West Virginia between mile markers 3 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 2.
Interstate 79 in Pennsylvania between mile markers 12 and 21.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4004 8011 3971 8015 3972 8053 3984 8100
3994 8115 4002 8072 4014 8063
TIME...MOT...LOC 0124Z 292DEG 23KT 4005 8059 3998 8062 3993 8103
taxLocal storm report, Jul 23, 8:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
937 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM FLASH FLOOD JACOBSBURG 39.97N 80.90W
07/23/2017 BELMONT OH SOCIAL MEDIA
PIPE CREEK ROAD UNDERWATER AND IMPASSABLE
&&
EVENT NUMBER PBZ1701811
FRIESLocal storm report, Jul 23, 8:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 1 W FOXBURG 41.14N 79.70W
07/23/2017 BUTLER PA 911 CALL CENTER
ROAD FLOODING ON RT. 58 AND A HILLSIDE WASHED OUT
&&
EVENT NUMBER PBZ1701812
RCCLocal storm report, Jul 23, 8:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD SMITHTON 40.15N 79.74W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
MULTIPLE FLOODED BASEMENTS IN SMITHTON
0940 PM FLASH FLOOD MOUNT PLEASANT 40.15N 79.54W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
RT 981 AND FAYETTE ST FLOODED
0940 PM FLASH FLOOD 1 E PENNSVILLE 40.07N 79.54W
07/23/2017 FAYETTE PA SOCIAL MEDIA
RT 982 UNDER WATER IN BULLSKIN TWP
0940 PM FLASH FLOOD MOUNT PLEASANT 40.15N 79.54W
07/23/2017 WESTMORELAND PA 911 CALL CENTER
MULTIPLE FLOODED BASEMENTS IN MOUNTA PLEASANT BOROUGH
0941 PM FLASH FLOOD CALIFORNIA 40.07N 79.91W
07/23/2017 WASHINGTON PA 911 CALL CENTER
CALIFORNIA DRIVE BLOCKED BY DEBRIS AND WATER
&&
EVENT NUMBER PBZ1701813
EVENT NUMBER PBZ1701814
EVENT NUMBER PBZ1701815
EVENT NUMBER PBZ1701816
EVENT NUMBER PBZ1701817
FRIESFlash Flood, Ohio
- When
- July 23, 8:45 PM EST to 11:00 PM EST
- Where
- Ohio County, 0.74 mi SSE of Warwood to 1.42 mi SSW of Warwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.110, -80.697
Emergency manager reported multiple streets and roads flooded throughout the city of Wheeling.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716985.